Alert archive / Kansas / Areal Flood Warnings in 2016
Areal Flood Warning 21, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at May 23, 2016, 2:59 PM CDT for Butler County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2016, 2:59 PM CDT (19:59 UTC)
- Expired
- May 23, 2016, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Butler County, KS
The radar
The Wichita radar (KICT), 38 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:45 PM CDT | FLOOD | 3 S Rose Hill, KS | THE POLECAT CREEK WAS REPORTED OUT OF ITS BANKS...BETWEEN BULTER ROAD AND 210TH STREET SOUTH OF ROSE HILL. AT THE TIME OF THE REPORT...6 INCHES OF WATER WAS OVER 210TH STREET. WATER WAS BEGINNING TO RECEDE AT THE TIME OF THE REPORT. |
| May 23, 5:00 PM CDT | HEAVY RAIN 5.75 | Rose Hill, KS | REPORT RELAYED FROM EMERGENCY MANAGEMENT. RAINFALL TOTAL SINCE APPROXIMATELY 7AM. |
| May 23, 5:00 PM CDT | HEAVY RAIN 6 | Rose Hill, KS | REPORT RELAYED VIA EMERGENCY MANAGEMENT. RAINFALL TOTAL SINCE APPROXIMATELY 7AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
311 WGUS43 KICT 231959 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 259 PM CDT MON MAY 23 2016 KSC015-240000- /O.NEW.KICT.FA.W.0021.160523T1959Z-160524T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUTLER KS- 259 PM CDT MON MAY 23 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLOOD WARNING FOR... SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 700 PM CDT * RAINFALL AMOUNTS OF TWO TO FOUR INCHES OCCURRED THIS MORNING ACROSS SOUTHWEST BUTLER COUNTY...WITH ISOLATED AMOUNTS LIKELY EXCEEDING 4 INCHES NEAR ROSE HILL. EXCESSIVE RUNOFF FROM THIS RAINFALL IS LIKELY PRODUCING LOCALIZED FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. * SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... ANDOVER...ROSE HILL...DOUGLASS AND AUGUSTA MUNICIPAL AIRPORT. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...NORTH BRANCH ROCK CREEK...CHIGGER CREEK...SPRING BRANCH...DRY CREEK...TIMBER CREEK... POLECAT CREEK...REPUBLICAN CREEK...LITTLE WALNUT RIVER...HICKORY CREEK...ROCK CREEK...FOURMILE CREEK...WALNUT RIVER...MAPLE CREEK... DUTCH CREEK...EIGHTMILE CREEK...WHITEWATER RIVER...GROUSE CREEK AND MUDDY CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 3774 9715 3748 9661 3748 9715 $$ KLEINSASSER
1 follow-up statement
949 WGUS83 KICT 232227 FLSICT FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 527 PM CDT MON MAY 23 2016 KSC015-240000- /O.CON.KICT.FA.W.0021.000000T0000Z-160524T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUTLER KS- 527 PM CDT MON MAY 23 2016 ...A FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHWESTERN BUTLER COUNTY... AT 502 PM CDT...EMERGENCY MANAGEMENT STILL REPORTED FLOODING ACROSS THE WARNED AREA...INCLUDING THE ROSE HILL AREA. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... ANDOVER...ROSE HILL...DOUGLASS AND AUGUSTA MUNICIPAL AIRPORT. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...NORTH BRANCH ROCK CREEK...CHIGGER CREEK...SPRING BRANCH...DRY CREEK...TIMBER CREEK... POLECAT CREEK...REPUBLICAN CREEK...LITTLE WALNUT RIVER...HICKORY CREEK...ROCK CREEK...FOURMILE CREEK...WALNUT RIVER...MAPLE CREEK... DUTCH CREEK...EIGHTMILE CREEK...WHITEWATER RIVER...GROUSE CREEK AND MUDDY CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THE PREVIOUS HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 3774 9715 3748 9661 3748 9715 $$ DARMOFAL
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 23, 12:58 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 23, 12:58 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 1258 PM CDT MON MAY 23 2016 .UPDATE... Issued at 1101 AM CDT Mon May 23 2016 Showers and storms producing heavy rain continue over south central KS and are expected to continue for at least the next few hours. Decreased high temps today where rain is expected to persist the longest. The MCV over eastern OK along with the one that tracked into eastern KS has helped maintain the tight mid level baroclinic zone over the western portion of our forecast area. In addition, it appears the outflow/gravity wave that is pushing south across west-central KS has helped focus the convection over south central KS. Lack of shear should keep the main threat heavy rain and localized flooding which we are already seeing in urban areas. Did go ahead and knock down highs today for the areas that are expected to see rain the longest. However, didn't go too crazy yet as we are still in the low/mid 60s even with the heavy rain. So won't take much sun at all to get into the 70s. && .SHORT TERM...(Today through Wednesday night) Issued at 405 AM CDT Mon May 23 2016 Forecast Highlight: Severe thunderstorms possible thru Wed. An upper-deck low set up camp over the SE Alberta/SW Saskatchewan during the night. The upper low will remain nearly stationary over this region while an upper-deck trof strengthens from MT to the SW CA coast. This would keep the sfc low positioned over primarily SE CO & NE NM. This would continue to enable RICH moisture to stream N across all of KICT Country. With little change in the overall pattern am having doubts the dry line will make much progress east with the boundary positioned over the Southwestern Plains. The dry line may begin to push E on Tue, perhaps extending from just N of KDDC to W TX Tue Afternoon & Evening. A fairly well-defined axis of extreme instability will continue to reside from Srn Nebraska, thru the Wrn half of KS & OK, to W TX. Deep-layer directional shear is impressive acrs nearly all of KS but with 6-KM bulk shear most pronounced from Wrn KS to along the NM/TX border the greatest risk for supercells would remain in these areas today & Tue, although the severe threat should spread slowly E toward Central KS Tue & Wed. For our CWA the greatest threat would be large hail, likely golfballs, with the threat greatest Tue Afternoon & Evening as well as Wed Afternoon & Evening. During these periods a few tornadoes may occur along the Wrn corridor of our forecast area. .LONG TERM...(Thursday through Sunday) Issued at 405 AM CDT Mon May 23 2016 Medium range models agree fairly well with upper pattern through Friday, pushing a compact shortwave E that'll reach Nebraska & Wrn KS Fri Afternoon & Evening. They still diverge on Sat with the GFS a bit faster the NE lift of the shortwave, placing it over the ND/ MN border Sat Afternoon whereas the NAM only lifts it to Ern SD. Unfortunately the surface dryline/front position remains nebulous at best. Regardless, continued unsettled and stormy weather will continue at most locations for most periods. The inherited forecast has been kept intact. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1247 PM CDT Mon May 23 2016 Main aviation concern will be storm chances for the remainder of the afternoon and again tonight. Storms developed early this morning along and east of a tight mid level baroclinic zone with outflow/gravity wave helping focus storms over south central KS as it pushed south. Current thinking is that storms are done this afternoon for KRSL-KSLN-KHUT-KGBD with KCNU just now getting in on the action and will have storm chances for much of the afternoon. KICT should see another hour of sct storms but the bulk of it should be over. Late afternoon and early evening surface based storms should develop west of the forecast area with low confidence in this activity making into central/south central KS. Feel the more likely scenario would be for another round of elevated convection after 03z...with central KS looking to have the better chances. But that far out, won't get too specific with an area. Should also see some mvfr ceilings move back in later tonight. Models were hinting at some IFR levels but confidence is not that high yet to insert into TAFS. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 68 83 68 / 90 40 50 30 Hutchinson 77 67 84 68 / 20 40 40 30 Newton 75 67 82 68 / 60 40 50 30 ElDorado 75 68 82 68 / 100 40 50 30 Winfield-KWLD 77 68 82 68 / 100 40 40 30 Russell 80 64 84 68 / 20 50 40 30 Great Bend 81 64 85 68 / 20 50 40 30 Salina 78 66 83 69 / 20 40 50 50 McPherson 77 66 83 68 / 20 40 50 30 Coffeyville 79 67 81 69 / 40 30 40 30 Chanute 79 67 81 69 / 40 30 40 30 Iola 79 67 81 69 / 50 30 50 30 Parsons-KPPF 79 67 81 69 / 40 30 40 30 && .ICT Watches/Warnings/Advisories... None. && UPDATE...RBL SHORT TERM...EPS LONG TERM...EPS AVIATION...RBL
Hazardous weather outlook, May 23, 11:14 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1114 AM CDT MON MAY 23 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1114 AM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STORMS ARE EXPECTED TO CONTINUE INTO THE EARLY AFTERNOON HOURS OVER MAINLY SOUTH CENTRAL KANSAS. WHILE SOME SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE...HEAVY RAIN AND FLOODING WILL BE THE MAIN THREAT. ADDITIONAL STORMS ARE EXPECTED LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS THAT OCCUR WEST OF I-135 MAY BE SEVERE WITH HAIL AS LARGE AS GOLF BALLS AND 60 TO 70 MPH WINDS. HAIL AS LARGE AS NICKELS AND 40 TO 50 MPH WINDS ARE EXPECTED FOR THE REMAINING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE'S A GOOD CHANCE OF SEVERE THUNDERSTORMS FOR ALL AREAS WEST OF THE FLINT HILLS TUESDAY AND TUESDAY NIGHT. HAIL AROUND THE SIZE OF GOLFBALLS AND 60 TO 70 MPH WINDS ARE BOTH POSSIBLE. THERE MAY ALSO BE A COUPLE TORNADOES WEST OF HIGHWAY 14 LATE TUESDAY AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ONCE AGAIN CAPABLE OF HAIL AROUND THE SIZE OF GOLFBALLS AND DAMAGING 60 TO 70 MPH WINDS MAY OCCUR WEDNESDAY AND WEDNESDAY NIGHT EAST OF A LINE FROM JUST WEST OF LINCOLN...THROUGH AROUND MCPHERSON AND WICHITA...TO AROUND WINFIELD. MULTIPLE PERIODS OF THUNDERSTORMS ARE FORECAST FROM THURSDAY THRU NEXT SUNDAY...SOME OF WHICH MAY BE SEVERE. YOU SHOULD MONITOR THE FORECAST CLOSELY WHEN DETAILS COME INTO BETTER FOCUS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ LAWSON
In the hours before
Local storm report, May 23, 1:02 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
102 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM HEAVY RAIN DERBY 37.55N 97.26W
05/23/2016 M3.00 INCH SEDGWICK KS PUBLIC
AN UPDATED PUBLIC REPORT VIA FACEBOOK OF 3 INCHES OF
RAINFALL IN THE LAST FEW HOURS.
&&
VJPLocal storm report, May 23, 1:04 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
104 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD ROCK 37.44N 97.01W
05/23/2016 COWLEY KS PUBLIC
PUBLIC SENT A PICTURE VIA FACEBOOK OF A FLOODED ROAD IN
THE TOWN OF ROCK.
&&
VJPLocal storm report, May 23, 1:25 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
125 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HEAVY RAIN WEST WICHITA 37.69N 97.46W
05/23/2016 M2.04 INCH SEDGWICK KS NWS EMPLOYEE
0115 PM HEAVY RAIN DOWNTOWN WICHITA 37.69N 97.34W
05/23/2016 M2.85 INCH SEDGWICK KS PUBLIC
FACEBOOK REPORT OF 2.85 INCHES OF RAIN IN NORTH
RIVERSIDE.
&&
VJPSpecial weather statement, May 23, 1:41 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 141 PM CDT MON MAY 23 2016 KSZ072-231915- ALLEN KS- 141 PM CDT MON MAY 23 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... WESTERN ALLEN COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 215 PM CDT * AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS WITH LOCALLY VERY HEAVY RAINFALL ALONG A LINE EXTENDING FROM 11 MILES NORTH OF GAS TO IOLA...AND MOVING NORTH AT 15 MPH. POCKETS OF VERY HEAVY RAINFALL IS OCCURRING...AND MAY LEAD TO LOCALIZED MINOR FLOODING. * LOCATIONS IMPACTED INCLUDE... IOLA...HUMBOLDT...LA HARPE...GAS...BASSETT AND IOLA AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3777 9531 3776 9549 3804 9549 3804 9521 TIME...MOT...LOC 1834Z 183DEG 12KT 3808 9536 3791 9543 KLEINSASSER
Local storm report, May 23, 2:01 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
201 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HEAVY RAIN ROSE HILL 37.57N 97.13W
05/23/2016 M3.60 INCH BUTLER KS FIRE DEPT/RESCUE
0145 PM HEAVY RAIN 4 WNW ROSE HILL 37.59N 97.20W
05/23/2016 E4.00 INCH SEDGWICK KS PUBLIC
PUBLIC REPORT VIA FACEBOOK OF OVER 4 INCHES ACCORDING TO
THEIR RAIN GAUGE.
0150 PM HEAVY RAIN 2 E ROSE HILL 37.57N 97.10W
05/23/2016 M3.40 INCH BUTLER KS PUBLIC
&&
VJPLocal storm report, May 23, 2:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
213 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HEAVY RAIN NORTHEAST WICHITA 37.75N 97.22W
05/23/2016 M2.50 INCH SEDGWICK KS PUBLIC
MEASURED NEAR THE INTERSECTION OF 45TH AND OLIVER.
RECEIVED VIA SOCIAL MEDIA.
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:29 AM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| May 23, 9:38 AM CDT | Special Weather Statement | ICT | Harvey | 37 min |
| May 23, 10:07 AM CDT | Areal Flood Warning | ICT | Butler | 5 hr |
| May 23, 10:28 AM CDT | Areal Flood Warning | ICT | Harvey, Reno, Sedgwick | 4 hr |
| May 23, 12:02 PM CDT | Areal Flood Warning | ICT | Cowley | 5 hr |
| May 23, 1:28 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| May 23, 1:41 PM CDT | Special Weather Statement | ICT | Allen | 34 min |
| May 23, 5:14 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| May 23, 6:48 PM CDT | Areal Flood Warning | ICT | Butler | 12 hr |
Nearby
Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.